Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Gaylord, MI

June 30, 2001Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2001, 3:26 PM EDT for Alcona County, Michigan. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 3:26 PM EDT (19:26 UTC)
Expired
Jun 30, 2001, 3:45 PM EDT
In force
19 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:30 PM EDTThunderstorm Wind 50 EBlack River, MISeveral trees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 301926
SVRAPN
MIC001-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES SOUTH OF OSSINEKE...MOVING EAST AT   
  40 MPH.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:55 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 10:55 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EDT SAT JUN 30 2001

SHOWERS/ISOLATED THUNDERSTORMS ARE DEVELOPING NEAR SURFACE TROUGH
OVER LAKE MICHIGAN AND SPREADING EAST ACROSS NORTHERN COUNTIES OF
NORTHERN LOWER MICHIGAN...GENERALLY CORRESPONDING TO 12Z ETA
POSITION OF REMNANTS OF BAND OF 850-500 RELATIVE HUMIDITY AROUND
60%. THESE SHOWERS HAVE GRADUALLY BEEN SPREADING SOUTH THIS
MORNING...AND THIS GRADUALLY SOUTHWARD PROGRESS SHOULD CONTINUE AS
NEW CONVECTION FIRES ALONG OUTFLOW. WITH ATMOSPHERE WARMING
DESTABILIZING SOUTH OF BAND OF CLOUDS/SHOWERS...MODIFIED 12Z APX
SOUNDING FOR TEMPS IN THE LOWER TO MID 80S AND DEWPOINTS 60-65
YIELDS LIS -2 TO -5 WITH CORRESPONDING CAPES 1500-2500 J/KG BETWEEN
18Z-21Z. HOWEVER...A FEW LIMITING FACTORS WILL PERSIST THIS
AFTERNOON. 12Z ETA SUGGESTS THAT BAND OF 850-500 MB MOISTURE WILL
THIN AS IT PROGRESSES SOUTH THIS AFTERNOON...WHILE DRIER AIR ALOFT
WILL TEMPORARILY SPREAD INTO THE REGION THIS AFTERNOON...A TREND
CONFIRMED BY 12Z 850-500 MB DRYING UPSTREAM AT GRB. WITH
HEATING/MIXING...THIS WILL LIKELY RESULT IN SLIGHTLY DECREASING
DEWPOINTS AT THE SURFACE THIS AFTERNOON...OFFSETTING DESTABILIZATION
DUE TO HEATING TO SOME DEGREE. ALSO...700-500 MB LAPSE RATES REMAIN
BELOW 6C/KM THIS AFTERNOON...WHILE MODEL SOUNDINGS CONTINUE TO
DEPICT A SUBSIDENCE INVERSION IN THE 650-500 MB LAYER...WITH
SIGNIFICANT MID LEVEL COOLING/WEAKENING OF INVERSION HOLDING OFF
UNTIL THIS EVENING. ALSO...LOW LEVEL CONVERGENCE WILL NOT BE WELL
DEFINED PER 12Z ETA FORECAST OF LOW LEVEL WIND FIELDS...WITH LOW
LEVEL FORCING CONFINED TO AREAS NEAR SURFACE TROUGH THAT WILL STALL
OVER NORTHERN COUNTIES...AND ALONG OUTFLOW OF CURRENT CONVECTION
HEADING INTO CENTRAL/SOUTHERN COUNTIES. THUS...WHILE SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...COVERAGE
WILL SOMEWHAT LIMITED. ALSO...WITH WET BULB ZERO VALUES ABOVE 13 KFT
THIS MORNING...DIMINISHING TO ABOUT 11.5 KFT THIS AFTERNOON...AND
WITH DRY AIR AT MID LEVELS/500 MB WINDS INCREASING TO 40-50 KNOTS...
PRIMARY SEVERE THREAT WILL BE FOR ISOLATED DAMAGING WINDS...WITH
CONDITIONS MORE FAVORABLE FOR HAIL TONIGHT.

THUNDERSTORM COVERAGE WILL LIKELY INCREASE...ESPECIALLY ACROSS THE
SOUTH...THIS EVENING/TONIGHT AS STRONG COLD FRONT...NOW LOCATED OVER
NORTHERN LAKE SUPERIOR...PUSHES SOUTH...AND DEEPER MOISTURE SURGES
BACK INTO THE REGION AHEAD OF THE BOUNDARY.

OTHERWISE...WILL GO WITH PARTLY SUNNY FORECASTS ALL AREAS THIS
AFTERNOON. TEMP/WIND ADJUSTMENTS WILL BE MINOR.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Jun 30, 11:15 AM EDT, 4 hours 11 minutes before
MIZ008-015>036-041-042-010400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT SAT JUN 30 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT SOUTH OF M-32 THIS AFTERNOON
  AND ANYWHERE SOUTH OF THE STRAITS TONIGHT.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS EXCEEDING 60 MPH THIS AFTERNOON. SCATTERED THUNDERSTORMS
  PRODUCING WIND GUSTS EXCEEDING 60 MPH AND HAIL AROUND 1 INCH IN
  DIAMETER TONIGHT.

* TIME OF SEVERE WEATHER THREAT...ISOLATED UNTIL 6 PM...WITH
  MORE NUMEROUS THUNDERSTORMS BETWEEN 6 PM AND 2 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:11 PM EDTSevere Thunderstorm WarningAPXAlpena34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.